Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2005, 9:20 PM EDT for Carteret County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 9:20 PM EDT (01:20 UTC)
- Expired
- May 20, 2005, 10:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 22 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 210120 SVRMHX NCC031-210200- /O.NEW.KMHX.SV.W.0022.050521T0120Z-050521T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 920 PM EDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1000 PM EDT * AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOREHEAD CITY...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAUFORT AROUND 925 PM EDT... NORTH RIVER AROUND 930 PM EDT... BETTIE AROUND 935 PM EDT... SMYRNA AROUND 940 PM EDT... DAVIS AROUND 950 PM EDT... STACY AROUND 955 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3486 7685 3468 7683 3470 7632 3492 7634 $$ 18
1 follow-up statement
000 WWUS52 KMHX 210140 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 941 PM EDT FRI MAY 20 2005 NCC031-210200- /O.CON.KMHX.SV.W.0022.000000T0000Z-050521T0200Z/ CARTERET NC- 941 PM EDT FRI MAY 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM EDT FOR CARTERET COUNTY... AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STRAITS...OR NEAR HARKERS ISLAND...MOVING EAST AT 30 MPH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3486 7685 3468 7683 3470 7632 3492 7634 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:45 PM EDT, 35 minutes earlier.
Area forecast discussion, May 20, 8:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT FRI MAY 20 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...CURRENT FCST IS ON TRACK.
NOT PLANNING ANY CHANGES AT THIS TIME AS SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE FORECAST AREA.
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS EXPECTED TONIGHT WITH
OCCASIONAL IFR IN SHOWERS AND A FEW TSTMS. CONDITIONS WILL IMPROVE
RAPIDLY DURING THE MORNING SUNDAY IN THE WAKE OF COLD FRONTAL
PASSAGE.
&&
.MARINE...COLD FRONT NOW DROPPING THROUGH THE COASTAL COUNTIES AND
WILL MOVE OFFSHORE LATER TONIGHT. SEAS AT DUCK ARE 2-3 FEET AND AT
DIAMOND BUOY 6 FEET. EVEN THOUGH SEAS OVER THE NORTHERN COASTAL
WATERS ARE BELOW FORECAST...EXPECT THEM TO COME UP AFTER FRONT
PASSES. FORECAST IN GOOD SHAPE. NO CHANGES PLANNED THIS EVENING.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135 UNTIL 8 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ154-156 FROM 6 PM FRIDAY TO 1 PM
TUESDAY.
...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 6 PM FRIDAY TO 8 PM
MONDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 8 AM SATURDAY.
&&
RAP/HSAHazardous weather outlook, May 20, 4:02 AM EDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 402 AM EDT FRI MAY 20 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>094- 210815- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 402 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY. SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE EVENING. NCZ095-098-103-104-210815- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 402 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT. A FEW OF THESE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE MAINLY THIS AFTERNOON AND TONIGHT WITH MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE THREAT OF RIP CURRENTS SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS WILL BE LIKELY NEAR COASTAL SECTIONS ON SATURDAY. SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY. SOME OF THESE STORMS COULD REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND DURING THE EVENING.
In the hours before
Special weather statement, May 20, 9:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 907 PM EDT FRI MAY 20 2005 NCZ029-044>047-079>081-090>095-098-103-104-210215- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE... BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT... JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD... SOUTHERN SHORES 907 PM EDT FRI MAY 20 2005 ...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES... AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40 MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN CRAVEN COUNTIES...INCLUDING THE CITIES OF NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND SMALL. RAINFALL WILL FALL AT A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, May 20, 9:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 907 PM EDT FRI MAY 20 2005 NCZ029-044>047-079>081-090>095-098-103-104-210215- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE... BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT... JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD... SOUTHERN SHORES 907 PM EDT FRI MAY 20 2005 ...SHOWERS WITH HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS WILL AFFECT THROUGH CARTERET...CRAVEN AND PAMLICO COUNTIES... AT 900 PM EDT...WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS WERE MOVING ACROSS THE AREA. MOVEMENT WAS NORTHEAST AT 30 TO 40 MPH. THE HEAVIEST STORMS WILL MOVE ACROSS CARTERET AND SOUTHERN CRAVEN COUNTIES...INCLUDING THE CITIES OF NEWPORT...HAVELOCK...MOREHEAD CITY...AND BEAUFORT. THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. RAINFALL WILL FALL AT A RATE OF UP 2 INCHES AN HOUR. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDPLANING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:14 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.